North Dakota, 2014

High Wind in North Dakota, January 15 to 16, 2014

January 15 to 16, 2014 · NWS BIS · 32 events in 32 counties and zones

Deep low pressure moving from south central Canada into North Dakota brought a prolonged period of high winds across the entire region. Peak wind gusts as high as 75 miles per hour were recorded, with many locations gusting in excess of 60 miles per hour.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure moving from south central Canada into North Dakota brought a prolonged period of high winds across the entire region. Peak wind gusts as high as 75 miles per hour were recorded, with many locations gusting in excess of 60 miles per hour. Blizzard conditions were common over eastern North Dakota, including the James River Valley.

Brief power outages accompanied the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 15, 7:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 15, 7:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CST WED JAN 15 2014

.UPDATE...
ISSUED AT 703 PM CST WED JAN 15 2014

NO MAJOR UPDATES WERE REQUIRED TO THE ONGOING FORECAST. ROLLA HAS
ALREADY GUSTED TO 62 MPH AND THE OB AT CROSBY HAD SUSTAINED WINDS
AT 40 MPH WITHIN THE LAST HOUR. THE HIGHER WINDS WILL SLOWLY MOVE
SOUTHWARD TONIGHT AS A DEEP SURFACE LOW PRESSURE SLIDES SOUTH INTO
NORTHERN MINNESOTA OVERNIGHT. THE CURRENT HEADLINES ARE IN GOOD
SHAPE. ONLY ISSUED AN UPDATE TO THE NPW TO FRESHEN UP THE EVENING
WORDING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 345 PM CST WED JAN 15 2014

MAIN ISSUE THIS FORECAST IS THE STRONG WINDS AND POTENTIAL FOR
BLOWING SNOW. BASED ON MANY HOURS OF SURFACE OBS ACROSS CANADA SO
FAR TODAY...WITH TEMPERATURES IN THE LOWER 40S...AND WINDS
GUSTING TO 60 MPH ACROSS SASKATCHEWAN AND WESTERN MANITOBA...
BELIEVE THE POTENTIAL FOR BLOWING SNOW IS LOW ACROSS WEST AND CENTRAL
NORTH DAKOTA. HIGH TEMPERATURES HAVE WARMED INTO THE LOWER 40S
OVER MOST IF THE AREA. AS A RESULT A HIGH WIND WARNING CONTINUES
FOR WEST AND CENTRAL NORTH DAKOTA WEST OF THE JAMES RIVER VALLEY.
IN THE JAMES RIVER VALLEY FROM CARRINGTON SOUTH TO ELLENDALE...THE
POTENTIAL FOR BLOWING SNOW IS GREATER AS THE SNOW COVER IS LESS
CRUSTED. GFS-NAM MODELS FORECAST A H850 WIND FIELD OF 65 TO 75 KTS
ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT INTO THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 PM CST WED JAN 15 2014

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE POTENTIAL FOR STRONG
WINDS FRIDAY EVENING INTO SATURDAY MORNING.

THE 12 UTC DETERMINISTIC SUITE IS IN AGREEMENT ON ANOTHER CLIPPER
PROPAGATING ACROSS WINNIPEG FRIDAY EVENING AND INTO MINNESOTA BY
SATURDAY MORNING. THIS WOULD SUGGEST THE POTENTIAL FOR ANOTHER
ROUND OF STRONG WINDS IN THE WAKE OF ITS ASSOCIATED OCCLUDING
FRONT FRIDAY EVENING INTO SATURDAY MORNING. 0.5 KM WINDS OF 45-50
KTS ARE FORECAST WITH ISALLOBARIC FORCING VIA A 10-12MB/6 HR
PRESSURE RISE BUBBLE. AT THIS TIME IS APPEARS BORDERLINE FOR HIGH
WIND WARNING CRITERIA...HOWEVER...A WIND ADVISORY MAY BE NEEDED.
THEREAFTER...THE PATTERN REMAINS THE SAME ON NEAR TO SLIGHTLY
ABOVE AVERAGE TEMPERATURES AND A FAVORABLE SETUP FOR CLIPPERS
DOWNSTREAM OF THE WESTERN CONUS UPPER LEVEL RIDGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 703 PM CST WED JAN 15 2014

THE MAIN AVIATION IMPACT WILL BE NORTHWESTERLY WINDS POSSIBLY
GUSTING UP TO 60 KNOTS AT TIMES OVER WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT THROUGH THURSDAY MORNING. BLIZZARD CONDITIONS WILL
BE POSSIBLE OVER KJMS LATER TONIGHT/THURSDAY MORNING.
ELSEWHERE...MVFR CIGS WILL BE POSSIBLE LATER TONIGHT/THURSDAY
MORNING. VFR CONDITIONS WILL THEN DEVELOP AND WINDS WILL BEGIN TO
SUBSIDE FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR
NDZ001>005-009>013-017>023-031>036-040>047-050.

BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR NDZ025-037-048-051.

&&

UPDATE...TM
SHORT TERM...WAA
LONG TERM...AYD
AVIATION...TM
Hazardous weather outlook, Jan 15, 4:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CST WED JAN 15 2014

NDZ001>005-009>013-017>023-031>036-040>047-050-162200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
400 PM CST WED JAN 15 2014 /300 PM MST WED JAN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.

STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-048-051-162200-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
400 PM CST WED JAN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING IS IN EFFECT THROUGH THURSDAY AFTERNOON.

STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA/AYD

In the hours before

Local storm report, Jan 15, 3:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HIGH SUST WINDS  1 N CROSBY              48.93N 103.30W
01/15/2014  M40 MPH          DIVIDE             ND   AWOS

            SUSTAINED WINDS OF 40 MPH. GUSTS TO 52 MPH.

&&

ABELING
Local storm report, Jan 15, 4:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 2 N ROLLA               48.88N  99.62W
01/15/2014  M62 MPH          ROLETTE            ND   AWOS

&&

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Williams

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Williams forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Dunn

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Divide

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Divide forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Burke

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Burke forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
January 15, 8:00 PM CST to January 16, 9:00 AM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Ward

When
January 15, 8:00 PM CST to January 16, 12:00 PM CST
Where
Ward forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High Wind, McLean

When
January 15, 8:00 PM CST to January 16, 12:00 PM CST
Where
McLean forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

High Wind, Mercer

When
January 15, 8:00 PM CST to January 16, 12:00 PM CST
Where
Mercer forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Renville

When
January 15, 8:00 PM CST to January 16, 12:00 PM CST
Where
Renville forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Burleigh forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Morton

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Morton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

High Wind, Oliver

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Oliver forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Grant

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Stark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Adams

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Bowman

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Sioux

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Sioux forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Emmons

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Emmons forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
McIntosh forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Logan

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, Kidder

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Kidder forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Sheridan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Wells

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Wells forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Pierce

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Pierce forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, McHenry

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, Rolette

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Rolette forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
January 15, 8:00 PM CST to January 16, 3:00 PM CST
Where
Bottineau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488263, 488264, 488265, 488266, 488267, 488268, 488269, 488270, 488271, 488272, 488273, 488274, 488275, 488276, 488277, 488278, 488279, 488280, 488281, 488282, 488283, 488284, 488285, 488286, 488287, 488288, 488289, 488290, 488291, 488292, 488293, 488294.